Diffuse Lung Disease |

Melphalan Induced Pulmonary Toxicity FREE TO VIEW

Tanmay Panchabhai, MD; Debabrata Bandyopadhyay, MD; Pradnya Patil, MD; Umur Hatipoglu, MD
Author and Funding Information

Respiratory Institute, Cleveland Clinic Foundation, Cleveland, OH

Chest. 2014;146(4_MeetingAbstracts):387A. doi:10.1378/chest.1992545
Text Size: A A A
Published online


SESSION TITLE: Interstitial Lung Disease Case Report Posters

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: Melphalan induced interstitial pneumonitis is rare. With the increased use of high dose melphalan prior to autologous hematopoietic cell transplantation, it is prudent to consider this in the differential diagnosis of post-transplant respiratory failure. We present an interesting case of melphalan induced pulmonary toxicity with excellent response to corticosteroids.

CASE PRESENTATION: A 55 year-old female was diagnosed with IgA lambda Multiple Myeloma and treated with bortezomib, revlimid, and dexamethasone for about 5 years. Nevertheless progressive disease necessitated high dose melphalan followed by autologous hematopoietic progenitor cell transplant. Four weeks post-transplantation, she presented with hypoxic respiratory failure. Broad spectrum antibiotics including coverage for Pneumocystis jiroveci were initiated. Computerized tomography imaging showed multiple bilateral patchy centrilobular groundglass and mosaic attenuation. Respiratory failure ensued despite antimicrobial therapy requiring intubation and mechanical ventilation. A bronchoscopy with bronchoalveolar lavage (BAL) showed 213 leucocytes with 52% lymphocytes. BAL cultures, fungal and viral serologies were negative. As differential narrowed to non-infectious etiologies, melphalan induced pulmonary toxicity was considered. With significant BAL lymphocytosis, intravenous corticosteroids were initiated and tapered to oral prednisone. A dramatic improvement in oxygen requirements was observed from 60% high flow to 2 L/min at discharge. After 3 months, the patient’s lung function returned to baseline. She has been weaned off oxygen and has excellent functional status.

DISCUSSION: Melphalan is well known for extra-medullary toxicity like mucositis and diarrhea. Lung toxicity has been seldom reported.1 Bilateral groundglass opacities, developing about 4-6 weeks after high dose melphalan therapy should raise suspicion for pulmonary toxicity. Early initiation of corticosteroids proved beneficial in our patient as well as in another report1. Exact role of corticosteroids in therapy of melphalan lung toxicity is unknown.

CONCLUSIONS: Melphalan induced interstitial pneumonitis should be considered in patients with hematopoietic cell transplantation. Early initiation of corticosteroids after ruling out infection may facilitate radiographic and clinical recovery.

Reference #1: Akasheh, et al. Melphalan-associated pulmonary toxicity following high-dose therapy with autologous hematopoietic stem cell transplantation. Bone Marrow Transplant 2000; 26:1107-09.

DISCLOSURE: The following authors have nothing to disclose: Tanmay Panchabhai, Debabrata Bandyopadhyay, Pradnya Patil, Umur Hatipoglu

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543